Alert archive / Kentucky / Flash Flood Warnings in 2014

Flash Flood Warning 3, NWS Paducah, KY

April 3, 20145 counties in Kentucky; Spencer County, Indiana

NWS Paducah, KY issued this flash flood warning at Apr 3, 2014, 1:01 PM CDT for 5 counties in Kentucky; Spencer County, Indiana. It was in force for 119 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 3, 2014, 1:01 PM CDT (18:01 UTC)
Expired
Apr 3, 2014, 3:00 PM CDT
In force
119 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Spencer County, IN, Daviess County, KY, Henderson County, KY, Hopkins County, KY, McLean County, KY, Webster County, KY

The radar

The Evansville,IN radar (KVWX), 83 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 1:29 PM CDTFLASH FLOODSorgho, KYNUMEROUS ROADS UNDERWATER THROUGHOUT THE COUNTY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2014-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2014-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 269 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
118 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
711 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
269 m²/s²
0-3 km storm-relative helicity
253 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

467 
WGUS53 KPAH 031801
FFWPAH
INC147-KYC059-101-107-149-233-032000-
/O.NEW.KPAH.FF.W.0003.140403T1801Z-140403T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
101 PM CDT THU APR 3 2014

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SPENCER COUNTY IN SOUTHWEST INDIANA...
  DAVIESS COUNTY IN NORTHWEST KENTUCKY...
  SOUTHEASTERN HENDERSON COUNTY IN NORTHWEST KENTUCKY...
  HOPKINS COUNTY IN NORTHWEST KENTUCKY...
  MCLEAN COUNTY IN NORTHWEST KENTUCKY...
  WEBSTER COUNTY IN NORTHWEST KENTUCKY...

* UNTIL 300 PM CDT.

* AT 1259 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNED AREA INCLUDE...
  CALHOUN...OWENSBORO...ROCKPORT...BEECH GROVE...SEBREE...ST.
  JOSEPH...ROBARDS...STANLEY...MASONVILLE...EUREKA...WHITESVILLE...
  KNOTTSVILLE...GRANDVIEW AND SANTA CLAUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3755 8704 3741 8710 3739 8729 3729 8739
      3720 8731 3714 8736 3715 8768 3732 8785
      3738 8781 3740 8791 3748 8794 3790 8737
      3788 8727 3817 8696 3821 8682 3800 8681
      3790 8698 3791 8692 3780 8682 3767 8681

$$
1 follow-up statement
163 
WGUS73 KPAH 031900
FFSPAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CDT THU APR 3 2014

KYC107-233-031910-
/O.CAN.KPAH.FF.W.0003.000000T0000Z-140403T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WEBSTER KY-HOPKINS KY-
200 PM CDT THU APR 3 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR HOPKINS AND WEBSTER
COUNTIES IN NORTHWEST KENTUCKY...

LAT...LON 3755 8704 3747 8711 3741 8710 3740 8732
      3759 8740 3760 8748 3765 8750 3764 8772
      3790 8737 3788 8727 3817 8696 3821 8682
      3800 8681 3790 8698 3791 8692 3784 8690
      3780 8682 3773 8681 3770 8685 3767 8681

$$

INC147-KYC059-101-149-032000-
/O.CON.KPAH.FF.W.0003.000000T0000Z-140403T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SPENCER IN-MCLEAN KY-DAVIESS KY-HENDERSON KY-
200 PM CDT THU APR 3 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR
SPENCER COUNTY IN SOUTHWEST INDIANA...AND SOUTHEASTERN HENDERSON...
DAVIESS AND MCLEAN COUNTIES IN NORTHWEST KENTUCKY...

AT 157 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS WITH HEAVY RAINFALL...CAPABLE OF PRODUCING 
FLASH FLOODING OVER THE WARNED AREA.

LOCATIONS IN THE WARNED AREA INCLUDE STANLEY...ST. JOSEPH...
ROBARDS...KNOTTSVILLE...BEECH GROVE...EUREKA...SANTA CLAUS...
ROCKPORT...GRANDVIEW...WHITESVILLE...OWENSBORO AND MASONVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3755 8704 3747 8711 3741 8710 3740 8732
      3759 8740 3760 8748 3765 8750 3764 8772
      3790 8737 3788 8727 3817 8696 3821 8682
      3800 8681 3790 8698 3791 8692 3784 8690
      3780 8682 3773 8681 3770 8685 3767 8681

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Apr 3, 3:43 AM CDT, 9 hours 18 minutes earlier.

Area forecast discussion, Apr 3, 3:43 AM CDT, 9 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
343 AM CDT Thu Apr 3 2014

.SHORT TERM...(Today through Saturday night)
Issued at 315 AM CDT THU APR 3 2014

The potential still exists for numerous severe thunderstorms later
this afternoon and tonight with damaging winds, large hail and
tornadoes all possible, esp over southeast MO, sw IL and far wrn
KY. Moreover, a few significant, long-track tornadoes cannot be
ruled out.

Models continue to show decent agreement with the timing,
amplitude and general character of the main short wave trof that
will finally lift ne into the lower/mid MS Valley tonight. This
trof should take on a slightly negative tilt, leading to strong
diffluence/upward motion Thu aftn/night. Surface dew points are
already in the lower half of the 60s and more than ample shear
values later today and tonight suggest the potential for a few
significant, long-track tornadoes. Scattered discrete, rotating
storms are expected to develop later this afternoon in the warm
sector well ahead of the sfc cold front. In addition to these
storms, other severe convection should get going along the front
itself today over wrn MO/AR. This activity should eventually morph
into one or more severe MCS's and traverse the forecast area
overnight as the front accelerates eastward. The cold front should
finally clear the region by around sunrise Friday, taking the
severe threat with it.

Much cooler and drier air will quickly overspread the region
Friday and Friday night as Canadian high pressure pushes southeast
through the northern Plains. In fact, temperatures may not rise too
much from morning lows at many locations. Blustery west winds of
15 to 20 MPH will bring an added chill to the air Friday. A frost
or freeze will also be possible Friday night, before things begin
to warm a bit on Sunday.

.LONG TERM...(Sunday through Wednesday)
Issued at 315 AM CDT THU APR 3 2014

Medium confidence in the extended.

Sunday appears to be dry but that will soon change Sunday night. A
surface low that was originally progged to move through the Gulf
states is now tracking through the Jackson Purchase area of KY.
Although there is very little surface based instability. Elevated
instability is spreading over wrn KY with showalters now going below
zero due to the more northerly track of the low. Thus in
anticipation of this trend continuing went ahead and included the fa
in isolated thunder Sunday night. By sunrise Monday this instability
will be exiting the northeast with current model trends and will
reduce pops accordingly.

Models due indicate some lingering moisture albeit light at best
with the passage of the upper level trough Tuesday. Thus kept a
slight chance in Tuesday after a dry Monday night. Otherwise
temperatures will be a category or two below normal with high around
60 and lows around 40.

&&

.AVIATION...
Issued at 1221 AM CDT THU APR 3 2014

An increasing low level jet will result in continued late night
showers/tstms that will restrict cigs to MVFR, and vsbys to IFR at
times. Rainfall is expected to continue for at least part of the
morning Thu, under IFR cigs. During Thu afternoon, some strong to
severe thunderstorm activity is possible in scattered/isolated
fashion, with not enough timing/placement certainty to mention in
the TAFs at this time. Stronger action is expected with system
passage tomorrow night, in a more consolidated form, starting near
midnight. Meanwhile, southerly winds will increase in speed and
become gusty Thursday, on approach of a fast-moving cold front.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...MEFFERT
LONG TERM...KH
AVIATION...DB
Hazardous weather outlook, Apr 3, 9:14 AM CDT, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
914 AM CDT THU APR 3 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-041000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
914 AM CDT THU APR 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A MODERATE RISK OF SEVERE THUNDERSTORMS IS FORECAST ACROSS THE
ENTIRE REGION TODAY AND TONIGHT. LARGE HAIL...DAMAGING WINDS...AND
TORNADOES ARE POSSIBLE. THE BEST CHANCE TIME PERIOD FOR SEVERE
WEATHER IS LATER TODAY AND TONIGHT...WHEN THE COLD FRONT MAKES
ITS APPROACH AND PASSAGE.

IN ADDITION...HIGH PRECIPITABLE WATER VALUES MEANS THUNDERSTORMS
ARE VERY EFFICIENT RAIN PRODUCERS TODAY AND TONIGHT. RAINFALL
RATES OF 1 TO 2 INCHES AN HOUR ARE OCCURRING AND REPEATING OVER
THE SAME AREAS IN MANY INSTANCES. WITH MORE HEAVY RAIN ON THE
WAY...A FLASH FLOOD WATCH HAS BEEN POSTED FOR MUCH OF THE QUAD
STATE...INCLUDING THE SOUTHEAST MISSOURI COUNTIES ALONG THE
MISSISSIPPI RIVER...AND EXTENDING EASTWARD TO INCLUDE ALL OF
SOUTHERN ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA.
THE FLASH FLOOD WATCH IS IN EFFECT UNTIL 7 AM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE SUNDAY NIGHT. NO SEVERE
STORMS ARE ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

FLOOD AND SEVERE WEATHER REPORTS ARE ENCOURAGED TODAY AND TONIGHT
WITH SPOTTER ACTIVATION.

In the hours before

Local storm report, Apr 3, 10:16 AM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1016 AM CDT THU APR 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 AM     HEAVY RAIN       CARMI                   38.09N 88.17W
04/03/2014  E1.00 INCH       WHITE              IL   TRAINED SPOTTER

            1 INCH OF RAIN IN 20 MINUTES

0940 AM     FLASH FLOOD      MARION                  37.73N 88.94W
04/03/2014                   WILLIAMSON         IL   TRAINED SPOTTER

            SEVERAL CITY STREETS HAVE WATER OVER THEM

0945 AM     FLASH FLOOD      CARMI                   38.09N 88.17W
04/03/2014                   WHITE              IL   TRAINED SPOTTER

            SEVERAL STREETS IN THE CITY ARE COVERED BY WATER

0955 AM     FLASH FLOOD      BENTON                  38.01N 88.92W
04/03/2014                   FRANKLIN           IL   EMERGENCY MNGR

            MANY SIDE STREETS WITH WATER OVER THEM BUT NONE HAVE BEEN
            CLOSED. ALSO, HIGHWAYS 148 AND 149 ARE STARTING TO GET
            WATER OVER THEM IN SEVERAL SPOTS.

&&

DLL
Local storm report, Apr 3, 10:21 AM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1021 AM CDT THU APR 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLASH FLOOD      HENDERSON               37.84N 87.58W
04/03/2014                   HENDERSON          KY   TRAINED SPOTTER

            WATER OVER SEVERAL INTERSECTIONS OF HIGHWAY 41A IN
            HENDERSON

&&

DLL
Local storm report, Apr 3, 10:38 AM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1038 AM CDT THU APR 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     FLASH FLOOD      EQUALITY                37.74N 88.34W
04/03/2014                   GALLATIN           IL   TRAINED SPOTTER

            HIGHWAY 142 HAS LOTS OF WATER RUNNING ACROSS IT IN THE
            CITY LIMITS.

&&

DLL
Local storm report, Apr 3, 10:45 AM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1045 AM CDT THU APR 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1042 AM     HEAVY RAIN       ZEIGLER                 37.90N 89.05W
04/03/2014  E2.00 INCH       FRANKLIN           IL   TRAINED SPOTTER

            BETWEEN 2.00 AND 2.24 INCHES OF RAIN RECORDED

&&

DLL
Local storm report, Apr 3, 10:47 AM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1047 AM CDT THU APR 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1042 AM     FLASH FLOOD      CARMI                   38.09N 88.17W
04/03/2014                   WHITE              IL   TRAINED SPOTTER

            NUMEROUS ROADS HAVE RUNNING WATER MOVING ACROSS THEM.
            THIS INCLUDES MUCH OF THE COUNTY.

&&

DLL
Local storm report, Apr 3, 11:50 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1150 AM CDT THU APR 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1149 AM     FLASH FLOOD      ELDORADO                37.81N 88.44W
04/03/2014                   SALINE             IL   TRAINED SPOTTER

            WATER FLOWING OVER SEVERAL ROADS IN THE CITY LIMITS

&&

DLL

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 7:54 PM CDTSevere Thunderstorm WarningPAHMarshall36 min
Apr 2, 8:14 PM CDTSevere Thunderstorm WarningPAHMarshall31 min
Apr 2, 8:39 PM CDTSevere Thunderstorm WarningPAHTrigg21 min
Apr 3, 9:17 AM CDTFlash Flood WatchPAHBallard, Caldwell, Calloway, Carlisle, Christian, Crittenden and 16 more22 hr
Apr 3, 9:33 AM CDTFlash Flood WarningPAHHenderson, Union3 hr
Apr 3, 9:52 AM CDTAreal Flood AdvisoryPAHDaviess3 hr
Apr 3, 10:40 AM CDTAreal Flood AdvisoryPAHCrittenden, Livingston, McLean, Webster3 hr
Apr 3, 12:31 PM CDTAreal Flood AdvisoryPAHHenderson, Union3 hr
Apr 3, 12:49 PM CDTAreal Flood AdvisoryPAHDaviess, Henderson3 hr
Apr 3, 3:51 PM CDTFlash Flood WarningPAHDaviess, Henderson3 hr
Apr 3, 4:34 PM CDTAreal Flood AdvisoryPAHUnion116 min
Apr 3, 5:36 PM CDTFlash Flood WarningPAHUnion, Webster3 hr
Apr 3, 6:10 PM CDTFlash Flood WarningPAHHopkins, McLean110 min
Apr 3, 6:44 PM CDTFlash Flood WarningPAHDaviess, Henderson12 hr

Nearby

Flash Flood Warnings in Kentucky, 2014Flash Flood Warnings in Indiana, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.